Ecstasy deaths are happening across the country. Doctors warn that those who use ecstasy might as well play Russian roulette with their life. They note that experienced users face as much risk as first-timers. Also, the doctors pointed to research showing that increasing numbers of users are taking ecstasy in dangerous cocktails with other drugs.
Why are ecstasy deaths on the rise? Addiction researcher Dr Fabrizio Schifano states that ecstasy deaths had risen because supplies had become more easily available while users had become increasingly complacent about the dangers. “Our research shows it is possible to die after taking small amounts of ecstasy, even when the drug has been used before - it is very unpredictable,” he added. “But most people are taking it in combination with other drugs, which has an even greater risk.” The research is the most comprehensive analysis of ecstasy deaths to be carried out.
Data collected for the National Program on Substance Abuse Deaths showed there were 81 ecstasy deaths in England and Wales between 1997 and 2000. A report on the study in the British Medical Journal shows most victims were employed white men in their late 20s, with 66 of the ecstasy deaths being male, 71 white and 37 employed. Fifty of the ecstasy deaths were caused by a cocktail of drugs which included ecstasy. Six died from poisoning by ecstasy, also known as MDMA, and the rest died from causes such as cardiac failure, trauma or drowning.
Dr Schifano, of the National Program on Substance Abuse Deaths at the European Centre for Addiction Studies at St George's Hospital Medical School in London, said young drug users may be lulled into a false sense of security if they have previously taken drugs with no ill effects.
“This doesn't mean they won't have a problem the next time. Heroin breeds tolerance but "uppers" such as cocaine and ecstasy can trigger reverse tolerance where suddenly a user has a bad effect from even a small dose.”
Tablets of ecstasy are getting stronger, up to five times the strength of pills available four years ago. Users are also confronted with 180 different versions of the drug. Dr Schifano, a consultant psychiatrist, said “Young people don't take drugs singly anymore, as they mostly did in the 1970s and 1980s. They may take two or three different drugs on the same night with alcohol - and on more than one occasion. We may have some idea what one drug will do, but it's impossible to predict how they will react together.”
In drug-taking, one and one sometimes equals five. Professor Hamid Ghodse, who set up the national program to monitor ecstasy deaths and other drug-related deaths through coroners' reports, said: “The inexorable upward trend in Ecstasy related deaths is very striking. We are particularly concerned about the youth of those who die and about the very blasé attitudes towards the risk of drug-taking.”
In addition to the ecstasy deaths associated with this drug, there are many immediate health hazards of drug-taking. They include overdose, chemical overload and heart attacks. Research into ecstasy use also suggests it may cause long-term damage such as memory problems and attention deficits.